Texas, 2019

Strong Wind in Texas, November 11, 2019

November 11, 2019 · NWS FWD · 1 event in 1 county or zone

A strong cold front arrived the morning of November 11th and brought strong northerly winds to North and Central Texas. Minor tree and roof damage was reported in Tarrant County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong cold front arrived the morning of November 11th and brought strong northerly winds to North and Central Texas. Minor tree and roof damage was reported in Tarrant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 11, 5:50 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Nov 11, 5:50 AM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
550 AM CST Mon Nov 11 2019

.AVIATION...
/12z TAFs/

Aviation concerns through the period include MVFR cigs early this
morning followed by a cold frontal passage with strong north winds
by midday. Post-frontal stratus will follow along with some light
rain and drizzle, before VFR conditions resume tonight.

A strong cold front currently positioned through northwestern
Texas and southern Oklahoma will continue plunging southward
today. FROPA is expected at the Metroplex TAF sites between 16-17z
and at Waco around 18z. In advance of the front, SCT/BKN MVFR
stratus around 2 kft will prevail, with cigs lowering and becoming
more widespread immediately following the front. Some brief IFR
will also be possible. The front will be accompanied by some light
rain with patchy drizzle occurring occasionally through the
afternoon hours. The main story will be the strong north winds
behind the front, with gusts as high as 35-40 kts possible. Winds
will remain strong through the evening hours as any lingering
precipitation tapers off from north to south. All precip is
expected to end at the TAF sites before temperatures fall below
freezing. As dry air filters in this evening and overnight,
lingering low cigs should erode quickly, and VFR conditions should
return between 00-03z in the Metroplex and around 09z at Waco.
VFR conditions and a north breeze will prevail heading into
Tuesday.

-Stalley

&&

.SHORT TERM... /Issued 301 AM CST Mon Nov 11 2019/
/Through Tonight/

Our much-anticipated arctic cold front is on our doorstep, draped
roughly from Childress to Tulsa as of 3 AM. This boundary will
surge through the entire CWA over the next 12 hours, bringing an
abrupt end to the mild weather we experienced the past couple of
days. Little has changed from previous forecasts, with a very
limited potential for any wintry precip to fall within the CWA.

Currently, deep southerly flow is contributing to strong warm
advection, particularly across North Texas and southeastern
Oklahoma. This should allow for isolated showers and perhaps even
a thunderstorm or two through the early morning hours in advance
of the cold front. However, any showery activity will be shut down
rather quickly as the front arrives. Due to modest moisture
within the warm sector, the front itself should only be
accompanied by a thin band of light rain, with areas of drizzle
continuing behind it as moisture is "squeezed" out by the arrival
of much colder air. Rain totals will be rather meager with this
system, with most areas receiving just a few hundredths, and other
locations probably not recording measurable precip at all. In
addition, a strong north wind will prevail immediately following
the front, with sustained winds of 20-30 mph and gusts as high as
40-45 mph. A Wind Advisory is set to go in effect area-wide later
this morning which will continue through tonight. Strong cold
advection will send temperatures plummeting during the day, and
they're expected to fall into the 30s and low 40s by mid
afternoon.

By this evening, the bulk of the precip will have shifted out of
the CWA to the southeast, with the exception of a few areas
across Central Texas. We'll have to keep an eye on the time frame
of about 7pm to midnight, with temperatures likely falling to near
freezing while some light precip could still be ongoing. While
some light drizzle will still be possible, it's likely that precip
originating in the low levels will shut down as strong downglide
begins occurring in the frontal inversion layer. Instead, the
concern will be in the 600-400mb layer as mid-level ascent
continues with the front's associated upper trough axis still
upstream. Most guidance indicates profiles saturated to as low as
minus 15-20C, which will support predominantly ice crystals within
the cloud layer. However, the low-level warm nose is still
progged to be as warm as 8-10C during this time, easily melting
any frozen hydrometeors. The question is then whether sufficient
cold air would exist in the lowest ~1km to refreeze droplets into
sleet. At this time, it appears the colder near-surface air will
be neither cold enough or deep enough to allow for refreezing, but
have maintained a "slight chance" mention of sleet across our far
south/southwestern zones, roughly encompassing the Lampasas,
Temple/Killeen, and Cameron areas. Regardless, any sleet pellets
that would form would not be of any concern due to both the very
light nature of precipitation and warm ground temperatures. Light
rain with temperatures in the mid 30s is still the most likely
scenario for these locations this evening. In fact, the entire
above scenario is dependent on whether the mid-level ascent is
even strong enough to support precipitation development in the
first place. Lift will essentially be confined to dynamic ascent
from the strong shortwave, as isentropic ascent will essentially
be nonexistent with strong downglide expected in the lowest 3-4km.
All precip is expected to end around midnight for the entire CWA
as much drier air is advected into the low levels. This drier air
will also lead to rapid clearing of skies between midnight and
sunrise.

By daybreak Tuesday, temperatures will have fallen into the 20s
area-wide, with some upper teens possible across our northern
zones. While winds will have subsided slightly, they'll still be
gusty into Tuesday morning, and when combined with lows in the
20s, will yield wind chill readings in the teens and single
digits. If you haven't dug out your winter coat yet, now would be
a good time.

-Stalley

&&

.LONG TERM... /Issued 301 AM CST Mon Nov 11 2019/
/Tuesday through Next Weekend/

By sunrise Tuesday morning, the cold front will be well into the
Gulf of Mexico and all precipitation will have ended across the
region. Strong cold air advection will continue through the day,
and despite clear or mostly clear skies, high temperatures will be
well below seasonal normals with values only in the 40s.
Unfortunately, wind speeds will remain in the 10-20 mph range for
much of the morning, but will then slowly diminish from north to
south as the surface high starts to settle in during the afternoon
hours. The breezy winds will make it feel like it's in the 20s and
30s for much of the day. With clear skies and lighter winds,
overnight lows will plummet into the mid and lower 20s across the
region, and a few locations will likely fall into the upper teens
before daybreak Wednesday.

Southerly winds will quickly return on Wednesday as the surface
high moves east and another storm system drops into the northern
U.S. Rockies. The pattern change will bring noticeably "warmer"
temperatures to the region on Wednesday, but values will still be
well below normal with highs in the 50s. On Thursday, a weak
front will slide across the region, but there won't be much cold
air advection behind this front. Temperatures on Thursday will
still top out in the 50s, and temperatures will continue a slow
warm-up going into the weekend.

On Thursday, an upper-level, open wave disturbance is still
expected to move east across South Texas, but the track of this
disturbance is now farther south than previous model runs. For now
I have kept the low rain chances across our southeastern counties
late Wednesday night through Thursday but would not be surprised
if most of the rain ends up being south of the region. Instability
is still lacking for a mention of thunder during this time.

As we reach next weekend, there are differences between the models
in the upper air patterns that lend low confidence to when the
next noteworthy rain chances will be. An active storm system track
continues across the country, and the GFS and GEM are quick to
move a shortwave trough through the central part of the CONUS on
Sunday. This quick motion doesn't allow much time for rain, but
the ECMWF still digs this trough a little deeper and slower which
may suggest some rain Sunday-Monday. We will continue to watch the
weekend system, but nothing overly concerning is showing at this
time.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    63  25  44  25  54 /  50   5   0   0   0
Waco                66  27  44  22  53 /  30  30   0   0   0
Paris               60  20  42  22  49 /  70  20   0   0   0
Denton              61  21  42  22  52 /  50   0   0   0   0
McKinney            63  23  42  21  52 /  60   5   0   0   0
Dallas              64  25  44  26  53 /  50   5   0   0   0
Terrell             65  23  44  22  52 /  50  10   0   0   0
Corsicana           66  24  43  24  52 /  50  30   0   0   0
Temple              66  27  44  22  53 /  30  40   0   0   0
Mineral Wells       57  21  42  21  55 /  30   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 6 AM CST Tuesday for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&

26/82
Hazardous weather outlook, Nov 11, 3:39 AM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
339 AM CST Mon Nov 11 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-120945-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
339 AM CST Mon Nov 11 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A strong cold front will move through the area today, accompanied by
gusty north winds as high as 40 mph along with significantly colder
conditions. Wind chill values will be in the teens and single
digits overnight.

A brief mix of light rain and sleet is possible tonight southwest of
a Gatesville to Hearne line. At this time, no impacts are
anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Low chances for thunderstorms return to the forecast on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Tarrant

When
November 11, 10:48 AM CST
Where
Tarrant forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$400
Reported by
Public
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Shingles were blown off and 1-inch tree limbs were broken during strong winds. Damage was reported via mPING.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865013.